Hail, Marion
- When
- May 3, 4:14 AM CST
- Where
- Marion County, Goessel
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.250, -97.350
An early morning cluster of elevated supercell thunderstorms produced very large hail across portions of central Kansas on May 3rd, 2020. The storms evolved into a forward propagating line of storms later in the morning, that produced damaging wind gusts across the Flint Hills and southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An early morning cluster of elevated supercell thunderstorms produced very large hail across portions of central Kansas on May 3rd, 2020. The storms evolved into a forward propagating line of storms later in the morning, that produced damaging wind gusts across the Flint Hills and southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 3, 2:13 AM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Wichita KS 313 AM CDT Sun May 3 2020 .SHORT TERM...(Today through Tuesday night) Issued at 313 AM CDT Sun May 3 2020 Main concern is precip/convective trends tonight and Monday and potential for strong/severe storms. For early this morning, it appears the elevated low level flow is stronger than progged currently via the KICT-88D VWP. The implication being a bit more lift and saturation ahead of the low amplitude wave moving across the area. So expect continued development a bit further southeastward across portions of central and southeast Kansas where there is a bit more potential instability. Cloud bearing shear may be sufficient to result in a couple of locally strong storms with small hail through about mid-morning. This activity should exit southeast Kansas by midday with the rest of the day dry and slightly cooler, though seasonably mild for early May. Otherwise, there continues to be a decent signal for the development of elevated convection across central and eastern Kansas late tonight into Monday morning, in the presence of stronger warm advection/moisture transport. It is quite possible this could evolve into a mesoscale cluster or complex with the cloud bearing shear and instability combo supporting a few severe storms. This activity should exit into Missouri by late morning. The main challenge on Monday afternoon remains how far north the effective warm front and better moisture/instability will get before the Pacific front arrives late in the day. The GFS remains more bullish in this regard which is reflected in stronger buoyancy and a weaker cap across southern Kansas during peak heating. If so, strong vertical wind shear is a given, which continues to support a conditional risk for organized severe storms Monday afternoon across across primarily southeast Kansas. This will be followed by a drier and seasonably mild airmass on Tuesday. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 313 AM CDT Sun May 3 2020 The medium range guidance still supports much cooler weather for the end of the week as an upper low which forms over Hudson Bay evolves into a larger vortex as it expands/moves southward toward the Great Lakes. This will send temperatures below seasonal climo by Friday and Saturday. KED && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1200 AM CDT Sun May 3 2020 Currently, a cold front extends from southern MO west along the KS/OK border then into eastern OK. Northeast winds near and just west of the front continue to be gusty at times. Scattered SHRA/TSRA will be possible overnight as better lift overspreads the area. Showers and storms developing over NW KS may survive into central KS, however should be weaker in nature. Recent trends continue to suggest the bulk of the activity develops toward dawn and mainly impacts southeast KS. However, kept VCTS mention for portions of central KS and southeast KS given relatively greater chance for seeing TSRA, and VCSH for south central KS where uncertainty is far greater. Hail (up to nickel size) and reduced VIS will be possible with the strongest storms. Expect low cigs at or near MVFR in the wake of any showers and storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 59 75 53 / 10 20 20 10 Hutchinson 76 56 72 50 / 10 30 20 10 Newton 74 56 71 51 / 10 30 30 10 ElDorado 75 57 73 52 / 20 30 30 10 Winfield-KWLD 76 60 78 54 / 20 20 20 10 Russell 75 53 71 47 / 10 40 30 0 Great Bend 75 54 73 49 / 10 40 20 10 Salina 76 54 68 50 / 10 40 50 10 McPherson 75 55 70 49 / 10 40 30 10 Coffeyville 74 60 79 55 / 40 30 50 40 Chanute 73 58 75 53 / 50 30 60 30 Iola 73 57 72 52 / 50 30 70 30 Parsons-KPPF 73 59 77 55 / 50 30 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...KMB
Hazardous Weather Outlook National Weather Service Wichita KS 509 AM CDT Sun May 3 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 509 AM CDT Sun May 3 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few strong to severe storms with nickel to half-dollar size hail will be possible through mid-morning, mainly north of highway 54 in south central and southeast Kansas and to the south of highway 56 in central Kansas. Chances for thunderstorms will return late tonight, especially across central and southeast Kansas. A few severe storms will be possible toward sunrise, capable of quarter size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few severe storms will be possible Monday morning across a portion of the Flint Hills and southeast Kansas. The main risk will be quarter size hail. A risk for severe storms will also exist across southeast Kansas on Monday afternoon. The main threats will be quarter to half-dollar size hail and damaging wind gusts to 65 mph. There is a slight chance for thunderstorms Thursday and Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
447 AM CDT Sun May 3 2020
KSZ050>052-067-068-031015-
Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
447 AM CDT Sun May 3 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
Southern Rice County in central Kansas...
Southern McPherson County in central Kansas...
Harvey County in south central Kansas...
Southwestern Marion County in central Kansas...
* Until 515 AM CDT.
* At 444 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
northwest of Goessel to 7 miles north of Hutchinson to Zenith...and
moving east at 45 mph.
Pea to dime size hail is possible with these storms.
* Locations impacted include...
Hutchinson, Newton, Mcpherson, Hesston, Hillsboro, South
Hutchinson, Sterling, Halstead, North Newton, Moundridge, Inman,
Buhler, Haven, Peabody, Nickerson, Burrton, Galva, Canton, Goessel
and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3817 9847 3848 9711 3809 9698 3809 9715
3805 9715 3774 9846
TIME...MOT...LOC 0946Z 254DEG 41KT 3828 9743 3817 9794 3794 9847
KLEINSASSERSpecial Weather Statement
National Weather Service Wichita KS
509 AM CDT Sun May 3 2020
KSZ067-031045-
Reno KS-
509 AM CDT Sun May 3 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Reno County in south central Kansas...
* Until 545 AM CDT.
* At 507 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Nickerson...moving east at 30
mph. Another strong storms was located between Partridge and
Haven, also moving east.
hail up to the size of nickels will be possible with these storms.
* Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Arlington,
Partridge, Abbyville, Yoder, Willowbrook and Hutchinson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3817 9825 3817 9822 3816 9822 3816 9815
3817 9814 3817 9770 3784 9771 3782 9812
3805 9837
TIME...MOT...LOC 1009Z 261DEG 26KT 3809 9803
KLEINSASSERThe Wichita radar (KICT), 67 km away, was scanning. The volume nearest the first event began at 10:11 UTC.
14 thunderstorm wind, 13 hail. Local standard time, as filed.
At least one window was broken by hail. Reported was relayed via Kake-TV.
A report and picture of 2 inch diameter hail near Oliver and 109th Street in Valley Center.
The hail fell for almost 10 minutes, with mainly penny size hail. Some large stones were also reported around a quarter size.
The stones were mainly penny size, but a few were quarter size.
The wind was measured by a Woodson county mesonet.
An off duty firefighter reported quarter size hail and 55 mph winds.
An off duty firefighter reported half dollar sized hail.
Power poles and several trees were knocked down along 230th street south of Hamilton.
Emergency manager reported multiple trees down and wind damage to outbuildings 5 to 6 miles south of Hamilton. Sheriffs deputy estimated winds of 75 mph.
Numerous trees were down west of Yates Center. The Emergency manager also reported damage to several outbuildings and metal structures between 70th and 100th streets, including along highway 54.
The hail ranged from dime to quarter size.
Numerous trees down in town. At least one tree was down on a house.
Utility poles were snapped in half on the west side of town.
Law enforcement reported the gust.
Law enforcement reported wind gusts over 60 mph.
A few trees were blown down and a power pole was down in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880786, 880787, 880788, 880789, 880790, 880791, 880792, 880793, 880794, 880795, 880796, 880797, 880798, 880799, 880800, 880801, 880802, 880803, 880804, 880805, 880806, 880807, 880808, 880809, 880810, 880811, 880812.